A Maple Ridge veterinarian is sharing the story of saving a puppy from a drug overdose this week in the hope it will save the lives of other animals in the future.
"We were seconds away from losing that puppy," said Dr. Adrian Walton, describing the seven-week-old Shih Tzu named Wallace that was brought to his office earlier this week.
"I had six people working on this puppy to try and figure out what was going on.
"When the puppy was brought in it was weak and limp in its legs," Walton said. At first, staff thought low blood sugar was to blame, but when they questioned the owner, another possibility emerged.
"We went to the owner, and said 'hey look, is there any possibility that this animal has had any exposure to narcotics?' " Walton said.
"If he had lied to us, if he had not been forthcoming when he did, that puppy would have died. No if ands or buts."
- Pooch ate your pot stash? Hazards of marijuana poisoning in dogs
- Naloxone revives Saanich, B.C. dog after suspected overdose
- Fentanyl crisis 'a bloodbath,' says Vancouver mayor
The vets then used the opioid reversal drug Naloxone to resuscitate the puppy.
It's believed Wallace had a fentanyl or carfentanil overdose, but Walton doesn't want to shame the dog's owner, who gave permission for the story to be told.
"Most people lie to us when they come in with a drug overdose ... if he hadn't been honest, we would have lost that puppy."
Wallace is now in good health, but Walton did refer the case to the BC SPCA, and says they are making sure the dog is cared for until its owner moves into a safer environment.
"We do have a large amount of pot, and we do see the occasional mushroom toxicity," said Walton, describing other animal overdoses he's dealt with.
"But fentanyl is a new one for me."
With files from Natasha Frakes